You lot are making me depressed! - Arrhythmia Alliance

Arrhythmia Alliance

6,119 members2,296 posts

You lot are making me depressed!

ChrisInLondon profile image

I'm new here.

I've had a few ectopics for a few years "Don't worry they aren't dangerous" the man said.

Recently though the frequency has suddenly gone up to a max of 40 per minute, and I feel as rough as others here. Orrible!

Flecainide 200mg/day helps somewhat. What I find odd is that I feel a bit nauseous and "pumped up" before an episode starts, and after it finished, maybe half an our later. Anyone else?

The depressing part is that it looks like I'll just have to put up with it.

All I can contribute is that I found a free phone app called "Heart Rate Monitor" (pink heart with a white trace line through) with which you can record an optically derived finger trace for, say, 1 minute.

Here's a partial trace screenshot which shows about three of the bad pairs with the second pulse "missing", though there's a small hump, followed by normal pulses. It takes some practice to get a steady trace but you can store the traces and show them to your cardio person if they need convincing. The time is recorded and you can name them you how you like. The "30" I added means there were 30 of those bad pairs in that minute.

The "missing" pulse coincides exactly with what you feel at a pulse-point on your wrist.

6 Replies

Hi Chris, I have ectopics too, and like you I'm sick of docs telling me it's normal. I even had a "study" done, which was essentially a failed ablation attempt for avnrt which they couldn't induce. (They never told be to stop my meds beforehand). Now my echocardiologist wants me to get more proof with something like your phone app. I don't want any more episodes, so my meds are controlling things for now,,,,,but, I've found that magnesium supplements seem to be doing wonders for my ectopics. Have you looked into this? Quite a bit of info out there regarding magnesiums effect on regular heart rhythms and how many people have undiagnosed magnesium deficiency. Cardiologist Sanjay Gupta has some informative vids on YouTube if you're inclined. Of course there's avoiding caffeine and alcohol advice to reduce ectopics, and any trigger that is obvious, but everyone is different. I take comfort in docs saying they are not harmful, but I don't believe that I, you, or anyone has to just put up with ectopics. They suck period. Good luck, and I hope you find something that works for you soon! R

Mugsy15 profile image
Mugsy15 in reply to R2958

Dr Gupta is English.

R2958 profile image
R2958 in reply to Mugsy15

Edited.

Hello Chris,

I feel your pain. I am 53 and they started when I was about 18. As I have aged they have become more frequent. Like so many of us on here, we are told they are not harmful in the majority of cases. Of course, this is good news. The problem is that the sensations we get can differ significantly over time and can be in the neck/collarbone/upper chest/lower chest/left of chest etc. This can be very disconcerting. I feel you always have to listen to your gut instinct, and if you are not happy, go back to your GP. Of course, this can be tricky if they just keep sending you away with the same answer.

I feel it has been a constant cloud over my head, and it makes me lose confidence when I go out in case I feel dizzy. I don't get nausea as you do, and if I did I would certainly go back to try and get further help. I have bought an ALIVECOR KARDIAMOBILE device, which a bit like your app, records an ECG and connects to your mobile (check compatibility) by app. Depending on which one you buy, it can record a 6-lead ECG, which is better than the lower model. You can then send the PDF file to your doctor if needed. I bought this because I sometimes get what I believe to be AFib, but it has never been caught on the tests I have had at the surgery/or hospital. The AliveCor is highly recommended, so I would suggest looking into this. I also take magnesium now, hard to say if it has helped but I'll give anything a try!!

I wish that GPs were more sympathetic to the mental health aspects of having ectopics, it really can affect people and I think there is a lot more help they could give in this area. We look Ok from the outside, but others do not realise what we are having to tolerate on the inside, and are expected to carry on as normal.

I wish you all the best, and if in doubt go back or try to get a second opinion.

The Alive Cor also provides for approx an extra £100, a years subscription which includes 4 reviews a year of your ECG. Link below:

store.alivecor.co.uk/?gclid...

MikeThePike profile image
MikeThePike in reply to dturt

Hello dturt, first of all I would like to commend you for enduring ectopics for all those years. You deserve an award! I just turned 49 in May and have been experiencing ectopics since December 2021. I know and remember the exact day and time it happened. I wont bore you with the details but in December I had an unusual heart complication in the middle of the night which left me with ectopics and a strong pulse. I have searched the internet and spoken to doctors but I still don't know what exactly happened. I was assured it was not a heart attack by the A&E doctor the following morning as they did not detect any Troponin in my blood. Anyway, when they first started I regularly felt them in my chest and throat day and night. They have reduced in frequency and intensity since then but I know that could change. I have never taken any medication for them. My doctor once offered me betablockers but I declined. Are any scientists actively working on a cure for this and if not why not? Doctors prescribe Flecainide but why aren't there specific drugs designed to treat or eliminate ectopics? Flecainide was not specifically designed to treat ectopics. It seems ablation is the only possible cure but it's quite a serious operation.

Thanks for the replies.

Do have a go with flecainide if it's offered.

I reckon it helps, somewhat.

It came out of work to develop anaesthetics, but it seems to be well accepted now. how it works, some of which I understand, after extending my education more than a bit. Cardiac muscle conduction isn't quite like normal nerves and muscles. At 64 it's tough to learn a load of complex interactions though! I volunteer-teach electronics and biology A, so I have a chance.

I'm taking 2 x 100mg a day. It's hard to remember at a time when I reliably have an empty stomach (or within an hour of food). The max dose is 200, or 300, or 400mg depending where you look. I did take 300mg on my own decision for a while but my doc said don't - if you slow the conduction too much the heart stops.

I do have peripheral neuropathy too, so I already had tingling arms and legs, which is a possible side effect. I have enough arthritis and laziness that I get no exercise - I basically can't walk.

Just had bloods done, found Vit D is 14 where normal is 50 - 174, so we'll see about that.

Having watched youtubes for a few hours and my ECG, I have PACs. Ablation doesn't look particularly appropriate for that, and typically it doesn't last long.

I shall try the Mg pills, and heed Gupta's warning to get the right compound. The Mg I bought to aid Vitamin D absorption, from the local pharmacist, uses Magnesium Hydroxide, which is, basically, insoluble in water! I'll try Gaviscon too, because it worked for someone and I can contrive an explanation. Anything to avoid the dizziness, which is stopping me driving at the mo.

I'm tempted to buy some sort of ecg type monitor, cos I'm a nerd, but I don't think it would add anything I could act on. That phone app by the way is free for Android from Google play store.

You may also like...